Atypical presentations of atypical antipsychotics

Psychiatry (Edgmont). 2005 Jun;2(6):32-9.

Abstract

The atypical antipsychotics have been touted by many as having minimal extrapyramidal symptoms. This case series from the Tripler Army Medical Center Psychiatry Graduate Medical Education Program presents the extrapyramidal symptoms observed with four different atypical antipsychotic medications. Also reviewed are the mechanisms of action that atypical antipsychotics and first-generation antipsychotics use to treat the symptoms of schizophrenia. Cases reviewed include a schizophrenic male patient whose dose of risperidone was doubled from 6mg to 12mg overnight and developed an acute dystonic reaction; a young male patient with a substance-induced psychosis who unintentionally doubled his ziprasidone dose in 24 hours, resulting in an acute dystonic reaction; a young female patient on paroxetine who also recently started olanzapine and had complaints consistent with akathisia that resolved with treatment; and an adolescent female patient on escitalopram for obsessive-compulsive disorder who after starting aripiprazole developed Parkinsonism. All four cases illustrate that even though atypical antipsychotics are less likely to cause extrapyramidal symptoms than their first generation cousins, the physician should be aware that these symptoms may still occur and need to be treated.

Publication types

  • Case Reports